Catie's Cause

Label Logic: Paying Heed to the Fine Print for Health’s Sake

Label Logic: Paying Heed to the Fine Print for Health's Sake

In many households, a diverse array of medications resides in the cabinet, all sharing a common ingredient—acetaminophen, also known as paracetamol or doliprane in other countries.

 

Known for its ability to treat or reduce mild or moderate fevers, headaches, and muscle aches, acetaminophen, most commonly known here in the US as the trademarked brand, Tylenol® , is considered generally safe and is a widely used over-the-counter pain reliever and fever reducer. It was deemed safe by Catie, who used it to treat her everyday symptoms such as general aches and pains from her equestrian pursuits, as well as headaches. However, it ended up causing a silent injury to her liver which she did not even realize was happening until it was too late. And those side effects proved fatal.

 

 

At Catie’s Cause, we want to make sure no one else suffers the same fate as our daughter Catie, who was taken too early from us. We spread awareness about the dangers of acetaminophen – and the first step to helping you is to encourage you to make it a habit to pay attention to the warning labels of acetaminophen-containing medications. Only about 25% of us read and follow label warnings on medications.

 

All it takes is 10 seconds to review potential side effects and essential safety precautions.

 

Did you know you should consume ONLY 1 medicine that contains acetaminophen at a time?

 

That is because there is a slim margin of error in dosing that can easily lead to liver injury and failure. Hundreds of over-the-counter (OTC) and prescription medications also contain acetaminophen. Read on for practical tips to avoid common scenarios that lead to overdosing on acetaminophen.

 

Common Dangerous Double Dosing Error 1:


If you have a cold and cannot sleep, you take acetaminophen for your headache, and Nyquil® to sleep. But Nyquil also has acetaminophen in it. This leads to a “double dose” inadvertently and could put your liver at risk for injury or failure.

 

Common Dangerous Double Dosing Error 2:

You have a terrible toothache and cannot get to the dentist. You take more acetaminophen than the norm, or you take it for too many days, ignoring the warning labels on the bottle. You find yourself feeling unwell and discover you’re in liver failure when you head to the ER due to your symptoms.

 

Common Dangers Double Dosing Error 3:

 

Your child has a fever that will not quit. You neglect to write down when you first administered acetaminophen and panic. You end up giving your child too much acetaminophen thinking more is better and assuming that making a note of the time given now is enough. It is not. Always consult a medical professional before administering medication to your child, and pay careful attention to when it is given. Some doctors suggest a lower dose as a starting point due to the liver warnings.

 

All these scenarios happen all too easily, and according to medical statistics, occur more often than you would think. This sends many to the hospital ER. Many end up hospitalized and some require a liver transplant, some will die, like Catie. This is exactly why the FDA requires the warnings you see on over-the-counter medications that contain acetaminophen.

 

Accidentally surpassing the recommended dose by combining multiple acetaminophen-containing products can pose a serious threat to health. There are more than 600 medicines that contain acetaminophen as an active ingredient, including prescription (Rx) and over-the-counter (OTC) medicines. Given acetaminophen’s prevalence in various formulations, the label becomes a lifeline, offering quick access to crucial safety information.

 

Share this information with your family and friends. Remember to follow us on social media or sign up for our email alerts for regular updates. Always seek the help of a medical professional, this is not medical advice.

About Catie’s Cause
Catie’s Cause is an organization dedicated to raising awareness about the dangers of acetaminophen that can lead to behavioral change such as simple wellness practices.  Catie’s Cause also advocates for safer labeling and packaging. It was founded in honor of Catie, who tragically passed away from an unintentional acetaminophen overdose—something many people don’t realize can happen so easily when medications are misunderstood or combined. Her story is a powerful reminder that even common, over-the-counter drugs can carry serious risks when awareness is lacking.

 

Catie’s Cause provides:

 

    • Educational resources
    • Support for individuals and families affected by acetaminophen toxicity
    • Advocacy for safer pain management practices 
    • A wellness based approach to care when possible

SOURCES:
Athersuch, T. J., et al. “Paracetamol Metabolism, Hepatotoxicity, Biomarkers and Therapeutic Interventions: A Perspective.” Toxicol Res (Camb), vol. 7, no. 3, 8 May 2018, pp. 347–357, pubmed .ncbi.nlm.nih.gov/30090586/ accessed 29 Jan. 2024.